Alert archive / Missouri / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 151, NWS Springfield, MO

June 13, 1999Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 13, 1999, 5:49 PM CDT for Vernon County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1999, 5:49 PM CDT (22:49 UTC)
Expired
Jun 13, 1999, 6:20 PM CDT
In force
31 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WUUS1 KSGF 132250 RRA
SVRSGF
MOC217-132320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 PM CDT SUN JUN 13 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 620 PM CDT

* AT 545 PM TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 5 MILES EAST OF NEVADA AND WAS MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  DEDERICK
  MILO
  WALKER

TREES AND POWER LINES WERE REPORTED DOWN IN NEVADA BY THE
SHERIFF OFFICE AT 542 PM.

VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS.

SSL/TAGGART

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:40 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 13, 2:40 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT SUN JUN 13 1999

1ST PD FCST PROBLEMS...WHAT TO DO WITH FFA AND PCPN/POPS.

18Z SFC MAP HAS CDFNT FROM ARND STL TO BTWN SGF/UNO. CONVECTION IS
SLOW TO INCREASE ATTM.  DEWPOINTS STILL IN THE 70S OVR ERN CWA WITH
UPPER 60S IN SE KS.  A LITTLE FURTHER WEST...DEWPOINTS ARE IN THE
LOW/MID 60S. STREAMLINES NOT SHOWING MUCH SFC CONVERGENCE OVR CWA
ATTM...MOSTLY OVR ERN MO. THEY DO SHOW A LOW CIRCULATION OVR N
CENTRAL AR.  THETA E STILL FAIRLY HIGH OVR ERN CWA SO WL CONTINUE FFA
FOR THIS EVENING IN EXTREME ERN CWA. COORDINATED WITH STL FOR THE FFA.

OTHERWISE MODELS IN FAIRLY GD AGREEMENT WITH OVR ALL WX PATTERN THRU
FCST PD. FAN LOOKS TO COOL FOR TONIGHT LOWS WL LEAN TOWARD FWC...AS
DEWPOINTS STILL IN 60S OVR THE ERN HALF OF KS.

WL TAKE OUT POPS FOR ALL ZONES IN 2ND PD...EXCEPT FOR A LOW POP IN
EXTREME ERN ZONES. LOOKS LIKE A NICE PUNCH OF DRIER/COOLER AIR FOR
THE NEXT TWO DAYS.

EXTENDED LOOKS MOSTLY DRY...MAYBE A SLGT CHC OF PCPN TUESDAY
NIGHT/EARLY WEDNESDAY AS NEXT FRONT PASSES THRU.

SGF BU 064/077 055/078 056 07410-
JLN BU 063/079 058/080 059 072-0-
UNO BU 065/080 058/079 058 07631-
VIH BU 064/078 056/079 057 07510-

SS

In the hours before

Special weather statement, Jun 13, 1:00 PM CDT, 4 hours 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN JUN 13 1999

THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS.

...THUNDERSTORMS WITH HEAVY RAIN POSSIBLE...

A COLD FRONT EXTENDED FROM NORTHEAST MISSOURI TO CENTRAL OKLAHOMA.
AHEAD OF THIS FRONT THE AIR WAS VERY MOIST AND UNSTABLE. SCATTERED
SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE OZARKS THIS
AFTERNOON AND TONIGHT.

THE BEST CHANCE OF PRECIPITATION WILL BE FROM SPRINGFIELD AND POINTS
EAST.  WITH RECENT HEAVY RAINS OVER PORTIONS OF SOUTH CENTRAL
MISSOURI...A FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS EAST OF A
WEST PLAINS TO ROLLA LINE FOR TODAY AND TONIGHT.

THUNDERSTORM ACTIVITY SHOULD STAY BELOW SEVERE LIMITS. HOWEVER DUE TO
THE EXPECTED SLOW MOVEMENT OF THE STORMS...HEAVY RAINS PRODUCING
LOCALIZED FLOODING WILL BE POSSIBLE.

SPOTTER AND EMERGENCY MANAGER ACTIVATION IS NOT EXPECTED TODAY OR
TONIGHT.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:56 PM CDTFlash Flood WarningSGFJasper4 hr
Jun 12, 11:02 PM CDTFlash Flood WarningSGFVernon4 hr
Jun 13, 2:19 PM CDTFlash Flood WarningSGFBarry4 hr
Jun 13, 5:59 PM CDTSevere Thunderstorm WarningSGFCedar51 min
Jun 13, 6:11 PM CDTFlash Flood WarningSGFBarry3 hr
Jun 13, 6:27 PM CDTSevere Thunderstorm WarningSGFDade48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.